Alert archive / Tennessee / Flash Flood Warnings in 2012

Flash Flood Warning 34, NWS Memphis, TN

July 10, 2012Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 10, 2012, 4:57 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 4:57 PM CDT (21:57 UTC)
Expired
Jul 10, 2012, 7:00 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:13 PM CDTFLASH FLOODGermantown, TN6 INCHES OF WATER OVER SHERMAN OAKS ROAD.
Jul 10, 5:17 PM CDTFLASH FLOODGermantown, TNAT LEAST 10 INCHES OF WATER ACROSS EXETER ROAD NEAR FARMINGTON BLVD...KILBIRNIE DRIVE NEAR KINLOCK COVE AND SCRUGGS DRIVE BETWEEN POPLAR AVE AND POPLAR PIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WGUS54 KMEG 102157
FFWMEG
TNC157-110000-
/O.NEW.KMEG.FF.W.0034.120710T2157Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 700 PM CDT

* AT 456 PM CDT...DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL 
  HAS OCCURRED OVER THE PAST HOUR. SPOTTERS HAVE REPORTED 2 INCHES   
  IN THE LAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN  
  ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
      3503 8971

$$
2 follow-up statements
827 
WGUS74 KMEG 102304
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT TUE JUL 10 2012

TNC157-110000-
/O.CON.KMEG.FF.W.0034.000000T0000Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
604 PM CDT TUE JUL 10 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL SHELBY COUNTY...

AT 603 PM CDT...DOPPLER RADAR ESTIMATES OVER 3 INCHES OF RAINFALL 
HAS OCCURRED IN PARTS OF GERMANTOWN OVER THE PAST 2 HOURS.

THERE HAVE BEEN MANY REPORTS OF FLOODING ACROSS GERMANTOWN. RAINFALL 
HAS DIMINISHED BUT IT WILL TAKE SOME TIME FOR THE WATER TO RECEDE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
      3503 8971

$$
633 
WGUS74 KMEG 102352
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT TUE JUL 10 2012

TNC157-110002-
/O.EXP.KMEG.FF.W.0034.000000T0000Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
652 PM CDT TUE JUL 10 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR SOUTH
CENTRAL SHELBY COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
      3503 8971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:28 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 10, 3:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT TUE JUL 10 2012

.DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON THE RADAR ACROSS THE
MIDSOUTH. TEMPERATURES VARY SIGNIFICANTLY OVER SHORT DISTANCES DUE
TO RAIN COOLED AIR BENEATH AND AROUND THUNDERSTORMS. AREAS AROUND TUPELO
WHERE IT HAS BEEN DRY ARE THE WARMEST...WITH A FEW LOW 90S WHILE
JACKSON TENNESSEE IS AMONG THE COOLEST LOCATIONS WHERE A STORM
COOLED THEM BACK DOWN TO WITHIN A FEW DEGREES OF MORNING
LOWS...TO 76 DEGREES.

PRECIPITABLE WATER VALUES ARE IN EXCESS OF TWO INCHES ACROSS THE
MIDSOUTH. INSTANTANEOUS RAINFALL RATES ARE WELL ABOVE THAT WITH
DUAL POL RATES IN EXCEEDING FOUR INCHES PER HOUR. ONE HOUR
ACCUMULATIONS ARE GENERALLY BELOW ONE INCH AT ANY LOCATION.
NEVERTHELESS STORMS ARE PRODUCING HEAVY RAINFALL. LOCALIZED
FLOODING IS A POSSIBILITY IF A STORM IS STATIONARY OVER AN AREA
FOR ANY SIGNIFICANT AMOUNT OF TIME OR IF MULTIPLE STORMS TRACK
ACROSS THE SAME AREA IN A SHORT AMOUNT OF TIME.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER AND MOVE
INTO THE MIDSOUTH WELL INTO THE OVERNIGHT HOURS...POSSIBLY THROUGH
MORNING. THE SEVERE THREAT LOOKS MINIMAL...AND WILL DECREASE EVEN
FURTHER AFTER SUNSET.

HPC IS STILL ANALYZING A COLD FRONT GENERALLY BISECTING THE CWA
FROM JACKSON TENNESSEE TO STUTTGART ARKANSAS. THIS FEATURE IS
HIGHLY MASKED BY CONVECTION ON BOTH SIDE OF THE BOUNDARY....BUT
GENERAL WIND FIELDS HELP TO JUSTIFY THIS LOCATION. HOWEVER THE
DRIER AIRMASS IS MUCH FARTHER NORTH INTO CENTRAL MISSOURI.

THE FRONT WILL CONTINUE TO LOSE ITS IDENTITY AS IT SINKS SLOWLY
TO THE SOUTH. RAIN AND THUNDERSTORMS WILL BE SLIGHTLY LESS LIKELY
BEHIND THE FRONT TOMORROW...BUT OVERALL MOST OF THE MIDSOUTH WILL
SEE A REPEAT OF TODAY TOMORROW AND AGAIN ON THURSDAY. WILL KEEP
POPS IN THE 60 TO 80 RANGE ACROSS MOST OF THE AREA...SLIGHTLY
LOWER THURSDAY IN EAST ARKANSAS.

THE COLD FRONT SHOULD BE UNIDENTIFIABLE AND OR MOVED WELL SOUTH
OF THE AREA BY FRIDAY. IN ITS ABSENCE WE WILL SEE SLIGHTLY LOWER
POPS...BUT STILL NEAR TO A BIT ABOVE CLIMATOLOGICAL NORMAL.
TEMPERATURES WILL REBOUND SLIGHTLY. IN ADDITION...A TROUGH WILL
BEGIN TO DIG SOUTH ALONG THE MISSISSIPPI RIVER VALLEY AND ANOTHER
WEAK COLD FRONT IS EXPECTED TO APPROACH THE AREA ON SATURDAY. IF
THIS MODEL SOLUTION REMAINS CONSISTENT...EXPECT POPS TO CREEP BACK
INTO THE LIKELY CATEGORY OVER THE NEXT COUPLE OF FORECAST
PACKAGES.

AFTER THE WEEKEND...CONDITIONS LOOK VERY SEASONAL WITH HIGHS IN
THE LOW 90S...LOWS IN THE LOWER 70S AND 20-30 PERCENT CHANCE OF
AFTERNOON THUNDERSTORMS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS THE FORECAST AREA AND
ARE CURRENTLY IN THE VICINITY OF THREE TAF SITES. GIVEN THE WEAK
SHEAR ENVIRONMENT..LITTLE MOVEMENT IS EXPECTED WITH MOST CELLS.
THEREFORE..VCTS AND TEMPO TSRA GROUPS ARE INCLUDED FOR THE FIRST
FOUR HOURS AT MEM..JBR..AND MKL..BUT MAY CONTINUE UNTIL 00Z. VCTS IS
DELAYED AT TUP AS THUNDERSTORMS HAVE JUST BARELY DEVELOPED AND ARE
NOT EXPECTED TO AFFECT THE TERMINAL UNTIL LATER. WITH THE INCREASED LOW
LEVEL MOISTURE FROM ADVECTION AND AFTERNOON PRECIP..MVFR GROUPS
WERE KEPT IN OVERNIGHT WITH ONLY MINOR ADJUSTMENTS AT ALL SITES.
WINDS SHOULD REMAIN AROUND 5KTS...THEREBY PREVENTING FOG
FORMATION. TOMORROW MORNING..THE SAME PATTERN IS EXPECTED WITH
THUNDERSTORMS DEVELOPING BY LATE MORNING TO AROUND NOON.

SAK

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  87  72  87 /  70  70  70  60
MKL  71  86  70  87 /  60  70  70  60
JBR  71  88  70  88 /  60  60  40  40
TUP  72  86  71  88 /  70  80  70  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 10, 2:40 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT TUE JUL 10 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
240 PM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE MID
SOUTH THIS AFTERNOON INTO EARLY EVENING. LOCALIZED STRONG WIND
GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH INTO THE UPCOMING WEEKEND. LOCALIZED STRONG TO
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY AT TIMES INTO THE
UPCOMING WEEKEND.

In the hours before

Local storm report, Jul 10, 11:41 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 AM CDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FUNNEL CLOUD     CASH                    35.80N 90.93W
07/10/2012                   CRAIGHEAD          AR   TRAINED SPOTTER

            FUNNEL CLOUD AT HWY 266/67 IN CASH. REPORT RELAYED BY
            KAIT-TV IN JONESBORO.

&&

BORGHOFF

Nearby

Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.